It’s not uncommon to wonder if you’re getting the recommended daily amount of every vitamin and mineral out there. To prevent nutrient deficiencies, which occur when your body has too little of a certain vitamin or mineral, eat a nutritious, varied diet — or include supplements if your eating habits fall short.
The most recent Centers for Disease Control and Prevention nutrition report states that almost 10% of Americans are deficient in at least one of these key nutrients: iron or vitamin A, B6 (pyridoxine), B9 (folate), B12 (cobalamin), C, D, or E. Another 31% of Americans are at risk of becoming deficient in these nutrients, according to a 2017 study published in the journal Nutrients.
It’s also possible to be deficient in other important minerals, like copper, magnesium, and zinc.
Learn more about causes of nutrient depletion — and how to spot if you may have one.
Causes of nutrient depletion
Nutrient depletion can be caused by a variety of factors, including a poor diet, certain health conditions (like kidney disease and irritable bowel disease), and some medications. Here are some common prescriptions and over-the-counter drugs that can cause deficiencies.
Oral contraceptives (used to prevent pregnancy)
Research shows that women who take estrogen-containing oral contraceptives tend to have lower levels of vitamins B2, B6, B9, B12, C, and E than women who don’t take these contraceptives. Women who take oral contraceptives also tend to have lower levels of the minerals magnesium, selenium, and zinc.
Antibiotics (used to fight bacterial infections)
Antibiotics — a class of drugs that includes penicillin, macrolides, tetracyclines, and more — are crucial for fighting bacterial infections like strep throat and urinary tract infections. But they can also cause depletion of vitamins A, B2, B3, B6, B9, B12, D, and K as well as calcium, iron, magnesium, and potassium.
Proton pump inhibitors (used for acid reflux and stomach ulcers)
Available both OTC (Prilosec, Nexium, Prevacid) and as a prescription (Protonix, AcipHex, Dexilant), PPIs fight acid reflux by reducing the amount of acid made by glands in your stomach lining. When taken too often, PPIs can cause deficiencies in vitamin B12, vitamin C, calcium, iron, and magnesium. The risk is relatively low for most people but is higher for malnourished and elderly patients.
Selective serotonin reuptake inhibitors (used to treat depression)
Also known as SSRIs, this class of antidepressants includes Celexa, Lexapro, Zoloft, Paxil, and Prozac. They help treat depression by affecting the availability of serotonin (a neurotransmitter that impacts mood). Unfortunately, they can cause a depletion of melatonin. While melatonin isn’t technically a nutrient, it is an important hormone that helps regulate your circadian rhythm and helps you fall asleep.
Signs of nutrient deficiency
Different nutrient deficiencies have different symptoms, but here are some common ones to look out for. Be sure to tell your doctor if you’re experiencing them.
If you’re noticing clumps of hair in your shower drain or on your pillow, it could be a sign of iron deficiency. Ask your doctor about the right type of iron supplement for you, as different forms of iron absorb differently, and some may cause side effects.
Bleeding gums or slow wound healing
Vitamin C is crucial for wound healing because it keeps your blood find that your cuts and scrapes are slow to heal. You can increase your vitamin C consumption with a multivitamin or by increasing fruit and vegetable intake.
Fatigue and muscle weakness
Occasional tiredness is normal, but if you’re constantly feeling fatigued and weak, it could be a sign that you’re deficient in certain nutrients, including vitamin D or iron. Because it’s hard to get adequate vitamin D through diet alone, your doctor may recommend taking a supplement.
Although some people bruise easily because their blood vessels are naturally more fragile, this could be a symptom of nutrient deficiency for others. Easy bruising could be a sign that you’re deficient in vitamin C or iron.
If you suspect a nutrient deficiency, don’t self-diagnose. Tell your doctor what you’re experiencing, and they may recommend supplements or diet changes.